Q. Would two flu shots protect me better than one?
A. Booster doses can make the flu vaccine more effective, but the benefit is limited to a few specific groups.
Children are one group that may benefit from receiving two doses of influenza vaccine during the same flu season. In a multistate study, boosting increased vaccine effectiveness by nearly twofold in children 6 months to 8 years of age. The benefit was greatest among infants receiving their first influenza vaccinations and was still evident in subsequent flu seasons. Other studies have yielded similar results.
Because of this, the Centers for Disease Control and Prevention recommends that “children 6 months through 8 years getting vaccinated for the first time, and those who have only previously gotten one dose of vaccine, should get two doses of vaccine this season.”
Pandemic flu, a worldwide epidemic caused by genetic variations of the influenza virus, is another situation in which booster dosing may be worthwhile, since our immune systems are not primed to mount a response to the new virus. But vaccination strategies are complex and must be guided by governmental health agencies. Simply taking two doses of the currently available vaccine will not be protective.
Finally, organ transplant recipients may benefit from booster doses, studies have shown. Unfortunately, the benefit does not seem to extend to other groups who may have compromised immunity, such as those with inflammatory bowel disease, leukemia, H.I.V., or kidney failure.
While men and women 65 and older are also at high-risk from complications of flu, boosting does not seem to provide benefits in this age group. In two studies of patients who were in their 70s, the second dose of vaccine failed to increase the levels of antibodies against influenza. Older men and women may, however, get extra protection from a single shot of high-dose flu vaccine.
Outside of these groups in which safety and efficacy have been proven, one should not take a booster dose of influenza vaccine on the theory that it would be, at worst, harmless. Booster doses are associated with an increased risk of adverse reactions, including fever, rash, shortness or breath and pain at the injection site.
Do you have a health question? Ask Well
Source: Read Full Article